umu.sePublications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Drug related negative side effects is a common reason for poor compliance in hormone replacement therapy
Umeå University, Faculty of Medicine, Department of Clinical Sciences, Obstetrics and Gynaecology.
Umeå University, Faculty of Medicine, Department of Clinical Sciences, Obstetrics and Gynaecology.
1999 (English)In: Maturitas, ISSN 0378-5122, E-ISSN 1873-4111, Vol. 32, no 2, 77-86 p.Article in journal (Refereed) Published
Abstract [en]

Objectives: The reasons for poor compliance with hormone replacement therapy (HRT) and, in particular drug-related reasons, have not yet been fully elucidated. In this study, a cohort of peri- or postmenopausal women—mainly workers from a small town and surrounding rural area—was studied. The aim of the study was to investigate why some women never start or discontinue HRT, even when great effort has been made to inform and fulfill the demands of the patient. Methods: All women who were given a HRT prescription at a gynecological practice between September 1991 and December 1992 participated in a longitudinal study. A written questionnaire was mailed to these patients in 1996. Data from the questionnaire was supplemented with information from the medical records. Care of patients included initial information, follow-up within 4 months, yearly visits supplemented with contacts on demand. Results: 356 women received the questionnaire, among which 92% replied. A total of 2% never started HRT. Seventy-five percent continued the therapy for more than 3 years. Reasons for discontinuing HRT were negative side-effects (35%), desire to find out if climacteric symptoms had ended (26%), fear of cancer and thrombosis (25%), weariness of bleeding (19%) and a wish to deal with the problems ‘naturally’ (15%). Conclusions: Compliance with HRT can be high if adequate information is given and follow-ups are made. The main reason for poor compliance was negative side-effects, most likely progestin-related. The results of this study suggest that the future challenge will be to minimize negative side-effects of HRT.

Place, publisher, year, edition, pages
Elsevier, 1999. Vol. 32, no 2, 77-86 p.
Keyword [en]
Compliance, Estrogen, HRT
National Category
Obstetrics, Gynecology and Reproductive Medicine
Identifiers
URN: urn:nbn:se:umu:diva-94585DOI: 10.1016/S0378-5122(99)00018-3OAI: oai:DiVA.org:umu-94585DiVA: diva2:754960
Projects
digitalisering@umu
Available from: 2014-10-13 Created: 2014-10-13 Last updated: 2017-12-05Bibliographically approved
In thesis
1. Hormone replacement therapy and effects on mood
Open this publication in new window or tab >>Hormone replacement therapy and effects on mood
2003 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

Background: During the past 5 decades, hormone replacement therapy (HRT) has been used, and appreciated for its beneficial effects, by millions of women in their menopause. As treatment for climacteric symptoms, estrogen is outstanding, and effects on hot flushes, vaginal dryness, and insomnia have been widely documented. The increased risks of venous thrombosis and breast cancer, however, restrict the use of estrogen.

Estrogen treatment in women with a remaining uterus includes a progestin, added to protect the endometrium from hyperplasia and malignancies. The long-standing clinical impression, that progestin addition negatively influences mood, has been discussed in previous studies. Mood deterioration is, however, not mortal, although mood is important to the wellbeing and daily functioning of women treated with hormones. Studies of the mental side effects of HRT add to our understanding of steroid effects in the brain.

Aims and methods: In our studies, we aimed to establish to what extent negative side effects cause women to discontinue HRT, and find out which drug compounds lead to mood deterioration. The questions asked were whether the type and dose of progestin and the estrogen dose during the progestin addition influence the mood and physical symptoms during sequential HRT.

Compliance with HRT and reasons for discontinuing the therapy were evaluated in a retrospective longitudinal follow-up study. Treatment effects were studied in three randomized, double-blind, cross-over trials. During continuous estrogen treatment, effects of sequential addition of a progestin were studied by comparing two different progestins, medroxyprogesterone acetate (MPA) andnorethisterone acetate (NETA), comparing different doses of the same progestin, MPA, and comparing two doses of estrogen during addition of the same dose of MPA. The main outcome measure was the daily rating on mood and physical symptoms kept by the participants throughout the studies. The clinical trials were carried out at three gynecological centers in northern Sweden.

Results and conclusions: Besides fear of cancer and a wish to determine whether climacteric symptoms had meanwhile disappeared, negative side effects was the most common reason or discontinuing HRT. Tension in the breasts, weight gain, a depressed mood, abdominal bloating, and irritability were the most important side effects seen both in women who continued HRT and in women who had discontinued the therapy.

In our clinical trials, we showed that addition of a progestin to estrogen treatment induces cyclic mood swings characterized by tension, irritability, and depression, as well as increased breast tension, bloatedness, and hot flushes. Women with a history of premenstrual syndrome (PMS) appeared to be more sensitive to the progestin addition and responded with lower mood scores compared with women without previous PMS. In our studies, MPA provoked depressed mood to a lesser extent than did NETA. Surprisingly, the higher dose of MPA (20 mg) enhanced the mood, compared with 10 mg, when added to estrogen treatment. In women continuously treated with 3 mg estradiol, mood and physical symptoms worsened during the progestin addition, as compared with treatment with 2 mg estradiol. The negative side effects seen during sequential HRT have much in common with symptoms seen in the premenstrual dysphoric disorder (PMDD), which is a psychoneuroendocrine disorder with psychiatric expression. Explanations for treatment effects on mood are likely to be found in drug interactions with neurotransmitter systems of the brain.

Place, publisher, year, edition, pages
Umeå: Umeå Universitet, 2003. 75 p.
Series
Umeå University medical dissertations, ISSN 0346-6612 ; 830
Keyword
adverse effects, estradiol, hormone replacement therapy (HRT), mood, negative side effects, progestins
National Category
Obstetrics, Gynecology and Reproductive Medicine
Identifiers
urn:nbn:se:umu:diva-94115 (URN)91-7305-404-6 (ISBN)
Public defence
2003-05-16, Norrlands Universitets sjukhus, Betula, Lecturer Hall, byggnad 6M, bottenvåningen, Umeå universitet, Umeå, 10:00
Supervisors
Projects
digitalisering@umu
Note

Diss. (sammanfattning) Umeå : Umeå universitet, 2003

Available from: 2014-10-13 Created: 2014-10-03 Last updated: 2015-04-08Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Björn, IngerBäckström, Torbjörn
By organisation
Obstetrics and Gynaecology
In the same journal
Maturitas
Obstetrics, Gynecology and Reproductive Medicine

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 104 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf